Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 44, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 6, 1998, 8:06 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 1998, 8:06 PM CDT (01:06 UTC)
- Expired
- May 6, 1998, 9:10 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Lincoln County, KS, Russell County, KS
The radar
The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 8:20 PM CDT | Hail 1.75 | Sylvan Grove, KS | |
| May 6, 8:20 PM CDT | Hail 1.75 | Lucas, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
139 WUUS1 KICT 070108 RRA SVRICT KSC105-167-070210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 806 PM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS EASTERN RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 910 PM CDT * AT 805 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTHEAST OF RUSSELL OR JUST NORTH OF LUCAS...MOVING TO THE SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LUCAS SYLVAN GROVE WILSON LAKE WILSON THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. MRU
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:20 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 6, 3:20 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 PM CDT WED MAY 6 1998 SHORT TERM: CNVTN CONTG TO FIRE ALG INVERTED SFC TROF XTNDG FM SFC LO OVR SPS-SW KS. W/ SUBJ SFC LO CONTG TO PUMP GULF MSTR NW ACRS OK INTO SC & SE KS INTERACTING W/ LFQ H5-H3 JET MAX (50-60KT & 100-130KT RSPCTVLY) TS TO INTENSIFY ACRS SC & SE SXNS. WL INCL PSBLY SVR THIS EVNG WORDING BOTH SXNS...SPCLY W/ TOR 293 IN EFCT THIS PD. SPD SHEAR NOT OVRLY IMPRESSIVE THRU H7 BUT W/ STGR DYNAMICS ABV THIS LYR SVR TS CANT BE RULED OUT. W/ MSTR-LADEN AMS AM GOING ABT 3-4F ABV MOS FOR TNGTS MINS. ES ...LONG TERM... TREND/CHC OF CNVTN RMNS THE MAIN FCST CHALLENGE THRU END OF WEEK... ANOTHER WK CANADIAN CDFNT PROGD TO DROP SWD ACRS CNTRL/SERN KS ON THU AS CLOSED UPR LO CIRC DROPS SWD ACRS THE WRN DAKOTAS. CHC/S FOR CNVTN SHUD DWINDLE THRU THE DAY AS SRN STREAM JET DYNAMICS SHIFTS SE OF THE AREA AND SLGTLY DRIER/MORE STABLE AMS OVRSPREADS THE CWA. LUKS LIKE A BRIEF RESPIT THEN INTO MIDDAY FRI WITH WK RDGG...BFR SWRN U.S. UPR LOW EJECTS ENEWD ACRS THE SRN PLAINS LATE FRI INTO SAT. INCRSG E/SELY LO LVL FLO AND MSTR RETURN AHD OF SYS ACRS WRN/CNTRL KS BY FRI AFTN MAY GIVE RISE TO WDLY SCT CNVTN SO WL KEEP LOW POPS GOING IN THE RSL/GBD AREAS. HOWEVER...BETTER CHC/S FOR TSTMS ACRS THE REST OF THE AREA TO PROBLY HOLD OFF UNTIL FRI NGT. QUESTION THEN BCMS PSN OF SFC BNDRY/MOVMT OF LOW CNTR AND WHERE MORE ORGANIZED STMS/SVR THREAT WL RESIDE. AVN 60-72HR PROG WUD KEEP BEST CHC/S FURTHER S INTO OK. HOWEVER TOO EARLY TO TELL ATTM. FWC TEMPS SEEM RSNBL AND WL DEVIATE LTL THRU THE FCST. DARMOFAL FCSTID = 13 ICT 57 77 52 76 / 70 10 5 10 HUT 56 75 50 74 / 70 10 5 10 EWK 57 75 51 74 / 70 10 5 10 EQA 57 76 52 75 / 70 10 5 10 WLD 57 77 53 77 / 70 10 5 10 RSL 53 71 48 70 / 40 10 5 20 GBD 54 72 49 72 / 40 10 5 20 SLN 54 75 51 73 / 40 10 5 10 MPR 54 75 52 74 / 40 10 5 10 CFV 57 77 55 76 / 70 10 5 10 CNU 57 76 54 75 / 70 10 5 10 K88 57 76 53 75 / 70 10 0 0 .ICT...NONE.
In the hours before
Special weather statement, May 6, 6:47 PM CDT, 1 hour 19 minutes before
KSZ067>072-082-083-091>096-098>100-070145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT WED MAY 6 1998 ...TORNADO WATCH NUMBER 293 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEAST KANSAS... IN SOUTH CENTRAL KANSAS... RENO HARVEY BUTLER KINGMAN SEDGWICK COWLEY HARPER SUMNER IN SOUTHEAST KANSAS... WOODSON WILSON MONTGOMERY ALLEN NEOSHO LABETTE GREENWOOD ELK CHAUTAUQUA ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THIS EVENING...THE THREAT FOR SEVERE STORMS AND TORNADOES HAS DIMINISHED. DARMOFAL
Special weather statement, May 6, 6:47 PM CDT, 1 hour 19 minutes before
KSZ067>072-082-083-091>096-098>100-070145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 647 PM CDT WED MAY 6 1998 ...TORNADO WATCH NUMBER 293 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEAST KANSAS... IN SOUTH CENTRAL KANSAS... RENO HARVEY BUTLER KINGMAN SEDGWICK COWLEY HARPER SUMNER IN SOUTHEAST KANSAS... WOODSON WILSON MONTGOMERY ALLEN NEOSHO LABETTE GREENWOOD ELK CHAUTAUQUA ALTHOUGH SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA THIS EVENING...THE THREAT FOR SEVERE STORMS AND TORNADOES HAS DIMINISHED. DARMOFAL
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.